Flash Flood, Westchester
- When
- August 17, 4:52 PM EST to 5:52 PM EST
- Where
- Westchester County, 3 mi E of Armonk
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
As a mid and upper level disturbance swung through the area, a line of heavy showers and thunderstorms developed and moved east across Southeastern New York, New York City and Long Island. Widespread rainfall amounts were between one and two inches, while isolated locations received as much as three to four inches of rain in as little as two hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a mid and upper level disturbance swung through the area, a line of heavy showers and thunderstorms developed and moved east across Southeastern New York, New York City and Long Island. Widespread rainfall amounts were between one and two inches, while isolated locations received as much as three to four inches of rain in as little as two hours. The New York City Office of Emergency Management reported water levels up to car doors on the Belt Parkway near Pennsylvania Avenue in Brooklyn, local police reported significant widespread street flooding in the town of New Castle in Westchester County and on Route 25 between Peconic and Greenport in Suffolk County, and a trained spotter reported significant street flooding in Mattituck in Suffolk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 3:04 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 404 PM EDT SUN AUG 17 2003 .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AGAIN ACROSS THE CWA. ONE BATCH IS SLOWLY PULLING AWAY FROM SOUTHWESTERN SUFFOLK COUNTY...SOUTHEASTERN NASSAU COUNTY...AND THE BARRIER BEACHES...AS A SURFACE COLD-FRONT AND ASSOCIATED WAVE DRIFT FURTHER SOUTH OF THE CWA. OTHER SHOWERS AND THUNDERSTORMS ARE DEVELOPING NORTH AND WEST OF NEW YORK CITY...INDUCED BY AN UPPER TROUGH SITTING OVER THE NORTHEAST WITH A MID-LEVEL VORTICITY SWINGING SOUTH AND EAST AROUND THE BASE THROUGH CENTRAL NEW YORK STATE AND NORTHEAST PENNSYLVANIA. THESE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND SLOWLY MOVE EAST OVER THE REMAINDER OF THE CWA. THE ACTIVITY WILL TAPER OFF BY AROUND MIDNIGHT....WHEN THE MID-LEVEL VORTICITY SWINGS EAST OF THE AREA AND THE ENERGY FROM DAYTIME HEATING IS LOST. THE UPPER TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA TOMORROW. WITH ANOTHER WEAKER MID-LEVEL VORTICITY SWINGING AROUND THE BASE OF THE TROUGH...DAYTIME HEATING...AND DECENT LOW AND MID LEVEL MOISTURE...THE CWA COULD SEE A SLIGHT CHANCE OF SOME SOME SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY FOR TOMORROW AFTERNOON. THE UPPER TROUGH WILL SLIDE EAST OF THE AREA MONDAY NIGHT...WITH A HIGH PRESSURE RIDGE BUILDING INTO THE AREA. A MODERATING CANADIAN SURFACE HIGH WILL BRING DRIER AND SEASONABLE WEATHER FOR TUESDAY. MID-RANGE...WHILE THE MODELS ARE HINTING THAT THE MEAN MID AND UPPER LEVEL LONGWAVE PATTERN WILL REMAIN TROUGHY...SURFACE BASED HIGH PRESSURE SHOULD REMAIN IN CONTROL. THIS SHOULD PROVIDE ENOUGH SUBSIDENCE TO KEEP US DRY...AND PRODUCE A FAIR AMOUNT OF SUNSHINE DURING THE MIDDLE OF THE WEEK. AS THE WEEKEND APPROACHES...A COLD FRONT WILL APPROACH THE REGION. I WILL GO WITH TIMING SLOWER THAN THE 12Z GFS MODEL...AS PER RECENT TREND. THEREFORE...LOW CHANCE POPS WILL BE FORECAST FOR FRIDAY AND SATURDAY...BEFORE A COOLER AND DRIER AIRMASS BEGINS TO ADVECT IN ON SUNDAY. && .AVIATION...MVFR IN SCATTERED LATE DAY/EARLY EVENING CONVECTION...AND ALSO LATE NIGHT FOG AT KISP/KGON WHICH RECEIVED MORE SUBSTANTIAL RAINFALL EARLIER TODAY. OTHERWISE VFR NEXT 24 HOURS. && .MARINE...QUIET NEXT 5 DAYS. OCEAN SEAS COULD BUILD UP TO 4 FT WELL OFFSHORE MON AND MON NIGHT IN NE FLOW BEHIND DEPARTING FRONTAL WAVE...THEN AGAIN FROM TUE NIGHT-WED NIGHT IN WESTERLY FLOW AROUND HIGH PRES PASSING TO OUR S. && .EQUIPMENT...KOKX RADAR IS BACK IN SERVICE. HOWEVER...KOKX UPPER AIR IS OUT OF SERVICE...AND NO SOUNDING DATA WILL BE AVAILABLE UNTIL AT LEAST MONDAY EVENING. && .HYDRO...SLOW MOVING SCATTERED SHOWERS/TSTMS OVER THE CWA COULD PRODUCE 1/2 TO 1 INCH OF RAIN LOCALLY THROUGH AROUND MIDNIGHT... ESPECIALLY OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...AND SOUTHWESTERN CONNECTICUT. SHOWERS/TSTMS FOR TOMORROW WILL BE MUCH LESS NUMEROUS...BUT STILL COULD PRODUCE LOCALLY HEAVY RAINS. && .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
CTZ005>012-NJZ002>006-011-NYZ067>081-180930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 425 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE HEAVY RAIN. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NJZ006-NYZ074-075-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 444 PM EDT SUN AUG 17 2003 AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER STATEN ISLAND...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... BENSONHURST...BAY RIDGE...VERRAZANO-NARROWS BRIDGE AROUND 450 PM... FLATBUSH...CONEY ISLAND AROUND 455 PM... WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. EKSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM GOLDENS BRIDGE NY .75 INCH HAIL
08/17/03 WESTCHESTER REPORTED BY
SPOTTERS
SRPRELIMINARY LOCAL STORM REPORT...CORRECTION TO FORMAT...
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM GOLDENS BRIDGE NY .75 INCH HAIL
08/17/03 WESTCHESTER REPORTED BY SPOTTERS
SRThe national radar mosaic for the moment the first event began.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337910, 5337911, 5337912, 5374414.